Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 247, NWS Hastings, NE

July 28, 2016Furnas County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 28, 2016, 3:15 PM CDT for Furnas County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2016, 3:15 PM CDT (20:15 UTC)
Expired
Jul 28, 2016, 4:00 PM CDT
In force
45 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Furnas County, NE

The radar

The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 3:49 PM CDTTSTM WND GST 50S Wilsonville, NEESTIMATED 45-50 MPH WINDS WITH TORRENTIAL RAIN ON THE SOUTH SIDE OF TOWN IN WILSONVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

051 
WUUS53 KGID 282015
SVRGID
NEC065-282100-
/O.NEW.KGID.SV.W.0247.160728T2015Z-160728T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
315 PM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 400 PM CDT

* AT 314 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR CAMBRIDGE TO 25 MILES WEST OF WILSONVILLE...
  MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. AT 306 PM CDT...A WIND GUST OF 59 MPH
           WAS RECORDED BY THE ASOS AT THE MCCOOK AIRPORT. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CAMBRIDGE...ARAPAHOE...BEAVER CITY...HOLBROOK...WILSONVILLE AND
  HENDLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4035 10020 4035 9979 4000 9978 4000 10019
TIME...MOT...LOC 2014Z 279DEG 26KT 4033 10021 4000 10056 

HAIL...1.00IN
WIND...60MPH
 
$$

ADP
2 follow-up statements
790 
WWUS53 KGID 282031
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT THU JUL 28 2016

NEC065-282100-
/O.CON.KGID.SV.W.0247.000000T0000Z-160728T2100Z/
FURNAS NE-
331 PM CDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR FURNAS COUNTY...

AT 330 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CAMBRIDGE TO 17 MILES SOUTHWEST OF WILSONVILLE...
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...ARAPAHOE...BEAVER CITY...HOLBROOK...
WILSONVILLE AND HENDLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4035 10020 4035 9979 4000 9978 4000 10019
TIME...MOT...LOC 2030Z 286DEG 30KT 4031 10010 3993 10033 

HAIL...0.88IN
WIND...60MPH
 
$$

ADP
375 
WWUS53 KGID 282044
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
344 PM CDT THU JUL 28 2016

NEC065-282100-
/O.CON.KGID.SV.W.0247.000000T0000Z-160728T2100Z/
FURNAS NE-
344 PM CDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR FURNAS COUNTY...

AT 343 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CAMBRIDGE TO NEAR WILSONVILLE TO 16 MILES SOUTHWEST OF
HENDLEY...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...ARAPAHOE...BEAVER CITY...HOLBROOK...
WILSONVILLE AND HENDLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4035 10020 4035 9979 4000 9978 4000 10019
TIME...MOT...LOC 2043Z 292DEG 27KT 4029 10015 4015 10011 3996 10019 

HAIL...0.88IN
WIND...60MPH
 
$$

ADP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:03 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 28, 1:03 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
103 PM CDT THU JUL 28 2016

.UPDATE...
Issued at 958 AM CDT Thu Jul 28 2016

The first of potentially several updates to today's forecast has
been published. Here are a few comments regarding mainly these
next 12 hours or so...

By far the main focus has been to considerably-increase chances of
at least light measurable rain (PoPs) for the late morning hours
in our western counties as the fairly weak cluster of
showers/storms drifting east-southeast from western NE is nearly
on our door-step. There is quite a bit of uncertainty whether
this rain will even get into any areas east of Highway 281 this
morning, but will at least carry some slight chances to there and
slightly east. This afternoon, unfortunately, is still a bit of a
"mystery" in both the PoP and severe weather department, as
several models are already off to a pretty "iffy" start with
regards to the ongoing morning activity. There are obviously
additional upstream disturbances lurking behind this first one (as
evidenced by convection over the NE/SD/WY border area, and as this
activity moves in later today the environment could be more
supportive of severe storms. That being said, the considerable
cloud cover associated with the first round of convection may not
do destabilization any favors. Taking the latest RAP13 at face
value, mixed layer CAPE/instability values this afternoon/early
evening are not exactly "off the charts" for our CWA, ranging from
only a few hundred J/kg in our northeast, to perhaps as much as
1000-1500 J/kg in our far west/southwest. Obviously with
seasonably-decent deep layer shear of at least 30-40 knots, at
least a few severe storms are certainly possible within our CWA
especially between the usual 3PM-10PM time frame. The majority of
the CWA is in either a Marginal/Slight Risk per the latest 13z SPC
Day 1 outlook so it's tough to completely rule out a severe storm
anywhere (except for roughly the northeast 1/4), but in theory/"on
paper" agree that the overall-most widespread threat still looks
to focus slightly off to the southwest of our CWA where the
current Enhanced Risk is advertised.

Temp-wise, high temps could be a bit tricky today thanks to
varying periods of mostly sunny and cloudy/mostly cloudy, not to
mention the rain affecting at least our west part of the day. Made
some very minor downward tweaks to previous forecast, but will
maintain an expectation of generally low-80s in most Neb zones and
more-so mid-upper 80s in KS zones.

&&

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Thu Jul 28 2016

Current radar shows thunderstorms mostly to the southwest of the
forecast area. With the current track, most of them should remain to
the west of the forecast area. Satellite and observations show mid
and high clouds across the area.

Through daybreak there could be a few of the thunderstorms that make
their way into the western part of the forecast area, but these
should be mainly isolated.

Northwest flow continues across the area today and tonight. There are
a couple of waves that move through the area. The first wave moves
into the area this morning. Thunderstorm chances spread into the
forecast area later in the morning and across much of the area
during the afternoon. Even with the upper level wave moving in,
there are still some differences in where and when the precipitation
will be. There is still enough of the models that bring something
into the area that have kept POPs fairly high. The best chance will
be in the southwest part of the forecast area. During the afternoon,
the MUCAPE is over 3000 J/KG, mainly in the west and southwest. This
is where the best chance of severe weather this afternoon and
evening. Have kept thunderstorms going into the overnight hours, but
as there is much less CAPE, the thunderstorms should not be
severe.

.LONG TERM...(Friday through Wednesday)
Issued at 400 AM CDT Thu Jul 28 2016

The biggest challenge will be determining any precipitation chances.

Northwest flow becomes more zonal over time as a subtropical ridge
builds north again. This will mean a direction toward warmer and
drier conditions heading into next week. However, there is a small
chance of precipitation through the end of the week, before the
ridge becomes stronger. And even for next week, we are not
completely guaranteed dry conditions as rogue waves may be able to
break through the ridge. Highs will warm from near 80 Friday when
sky cover from an early morning MCS may be stubborn to erode, into
the mid 90s by Monday. Severe weather is not exactly ruled out in
this period, but shear will become relatively low with weak steering
expected, and instability will be rather modest for this time of
year, except when dewpoints may creep up next week. We may even need
to pay attention to heat index next week if we get enough moisture
return.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday afternoon)
Issued at 103 PM CDT Thu Jul 28 2016

Although confidence is high that the MAJORITY of the period will
feature VFR ceiling/visibility and rain/storm-free conditions,
there is plenty of uncertainty in the finer details...as there
could easily be at least brief periods of sub-VFR and also
passing showers/storms.

Going into some of these details:
Starting with precipitation/storm chances, have focused a generic
"vicinity thunderstorm" (VCTS) mention during the mid-afternoon
through mid-evening hours to capture the most favored time frame
for possible convection, but it's not out of the question that
some activity could affect the terminals both slightly before and
also after this specified time. Confidence in timing is still too
low to go with any TEMPO groups so stay tuned for amendments if
these become necessary. Turning to ceiling, confidence is pretty
high in VFR especially the first 6-12 hours (unless convection
lowers briefly), but model guidance varies quite a bit on ceiling
potential during the latter half of the period. For now have went
with a low-end VFR ceiling late tonight into Friday morning.
Visibility should also be VFR most of the period, but with enough
hints of at least "light" fog possible late tonight/early Friday
have introduced an MVFR visibility from 10-13z. Lastly, unless
convection results in briefly higher/erratic speeds, surface winds
should otherwise remain fairly light through the period at speeds
largely under 10kt and generally from a north-northeast direction.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

UPDATE...Pfannkuch
SHORT TERM...JCB
LONG TERM...Heinlein
AVIATION...Pfannkuch
Hazardous weather outlook, Jul 28, 4:53 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
453 AM CDT THU JUL 28 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
453 AM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A FEW OF THESE
STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING...MAINLY SOUTHWEST
OF A LINE FROM LOUP CITY TO HEBRON NEBRASKA AND INCLUDING NORTH
CENTRAL KANSAS. HAIL UP TO 1 INCH AND WIND GUSTS TO 60 MPH ARE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE ARE INTERMITTENT SMALL CHANCES OF THUNDERSTORMS FOR PARTS OF
THE OUTLOOK AREA FOR THE ENTIRE PERIOD...EXCEPT FOR SUNDAY NIGHT.
WHILE SOME STORMS COULD BE STRONG TO SEVERE...CONFIDENCE IS NOT HIGH
ENOUGH TO ASSESS ANY SPECIFICS.

THE HEAT INDEX IS FORECAST TO TOP OUT TO AROUND 100 TO 103 DEGREES
OVER PARTS OF THE OUTLOOK AREA MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
SOUTHWEST OF A LINE FROM LOUP CITY TO HEBRON NEBRASKA...INCLUDING
NORTH CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:52 PM CDTSpecial Weather StatementGIDBuffalo38 min
Jul 27, 8:11 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson34 min
Jul 27, 8:52 PM CDTSpecial Weather StatementGIDBuffalo38 min
Jul 28, 3:54 PM CDTSevere Thunderstorm WarningGIDFurnas36 min
Jul 28, 4:30 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.